Wisconsin, 2006

Heat in Wisconsin, August 1 to 2, 2006

August 1 to 2, 2006 · NWS MKX · 18 events in 18 counties and zones

This heat event for August 1st-2nd is a continuation of the same heat event that started on the evening of July 30th. Ultimately, this stretch of "heat advisory" conditions resulted in two directly-related heat deaths in Milwaukee County where the urban heat-island effect is enhanced.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

This heat event for August 1st-2nd is a continuation of the same heat event that started on the evening of July 30th. Ultimately, this stretch of "heat advisory" conditions resulted in two directly-related heat deaths in Milwaukee County where the urban heat-island effect is enhanced. Air temperatures only fell into the mid 70s across south-central Wisconsin and lower 80s in the Milwaukee Metro area during the early-morning of August 1st. Afternoon air temperatures soared into the 95 to 100 degree range. With dew points in the low to mid-70s, heat index values only dropped into the lower 80s during the morning of the 1st, and peaked in the 105 to 110 degree range across south-central and southeast Wisconsin during the afternoon of August 1st. The oppressive conditions continued during the overnight hours of August 1st with low temperatures around 80 degrees before a cold front swept through during the afternoon, ending the heat wave. On August 2nd, a 67-year-old male died due to high temperatures in his West Allis (Milwaukee Co) residence. LIkewise on August 2nd, a 41-year-old male died in his residence due to elevated levels of heat. For information about the July portion of this heat wave, consult the July 2006 StormData publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:23 PM CST, 9 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 2:23 PM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT MON JUL 31 2006

.DISCUSSION...FORECAST FOCUS REMAINS ON HEAT ADVISORY THROUGH
TUESDAY...AND PCPN CHANCES WITH APPROACHING COLD FRONT.

IN THE SHORT TERM...HEAT INDICES ARE IN THE 102-107 RANGE AT 2 PM
...WITH SW SFC FLOW PREVENTING ANY LAKE COOLING. 12Z RAOBS SHOW
700MB TEMPS OF +10 TO +11C NOW OVER STATE...WITH FCST TEMPS OF +12
TO +14C BY 00Z TUE FIRMLY ESTABLISHING CAP OVER RGN. TRAJECTORIES
INDICATE LOWER DEW POINTS FOR TUESDAY WHICH MAY THREATEN 3-HOURS OF
HEAT INDICES OF 105...BUT OVERALL SIMILAR TO SLIGHTLY WARMER TEMPS
THAN TODAY SHOULD BE SUFFICIENT TO KEEP ADVISORY IN EFFECT.

MODELS REMAIN IN FAIR AGREEMENT THRU TUE AFTERNOON/EVENING...THEN
CONTINUE TO DIVERGE WITH TIMING OF COLD FRONT FOR MID WEEK. GFS
CONTINUES TO DEVELOP SIGNIFICANT WAVE TUE NIGHT AND A CLOSED 850 LO
THAT HELPS DRIVE FRONT INTO SRN WI BY 06Z WED. THIS RAPID AND DEEP
DEVELOPMENT LOOKS TO BE TIED TO OVERDONE MCV DUE TO FEEDBACK
PROBLEMS. CURRENT PCPN IN NRN MN BACK THRU DAKOTAS ON TRAILING EDGE
OF RGN OF STRONG SFC TO 850 MB FRONTOGENESIS...WHICH BOTH NAM AND
GFS HOLD BACK TO THE WEST AND NORTH OF CWA UNTIL TUE NIGHT. WILL
FOLLOW NAM AND PULL MENTION OF TSTMS IN THE NRN CWA TUE AFTERNOON
AND PUT IN LOWER POPS TUE NGT IN SE...RAISING THEM UP TOWARDS THE
NORTHWEST PORTION OF FORECAST AREA.

BEST CHC FOR PCPN IS WED AS FRONT DROPS THRU RGN. WITH SLOWER
PROGRESSION...COULD STILL SEE A 90 DEGREE HI IN THE FAR SE BEFORE
SHOWERS AND STORMS MOVE IN. PWAT APPROACHES 2 INCHES AHEAD OF FRONT
SO WENT WITH 6-HRLY AVG PCPN OF .3 TO .5 WED WITH FROPA.

IN THE LONG TERM FORECAST...COLD FRONT STALLS TO OUR SOUTH THEN
SLOWLY LIFTS BACK NORTH AND EVOLVES INTO STATIONARY FRONT AS IT
BECOMES ORIENTED PARALLEL TO UPPER ZONAL FLOW FLOW OVER CENTRAL
U.S. OVER THE WEEKEND. HAVE TRENDED WITH HPC GUIDANCE THAT FOLLOWS
GFS ENSEMBLE FCSTS FOR MAIN FEATURES/TIMING AND TWEAKED MEX TEMPS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR WIZ046-WIZ047-WIZ051
-WIZ052 -WIZ056-WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064
-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072.

&&
Hazardous weather outlook, Jul 31, 10:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 PM CDT MON JUL 31 2006

WIZ046-047-051-052-056>060-062>072-010900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1155 PM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THIS EVENING AND TONIGHT. WHO IS
MOST AT RISK FROM EXTREME HEAT?

PEOPLE WHO ARE ILL...WITH HEART OR LUNG DISEASES...OR STROKE
VICTIMS.
PEOPLE ON CERTAIN MEDICATIONS...SUCH AS DRUGS THAT LOWER BLOOD
PRESSURE OR REMOVE WATER FROM THE BODY...OR MEDICATION FOR
DEPRESSION...NERVOUSNESS...MENTAL ILLNESS...INSOMNIA...OR POOR
CIRCULATION.
PEOPLE WHO LIVE IN URBAN APARTMENT BUILDINGS OR HOMES THAT HAVE NO
AIR-CONDITIONING OR NO WINDOWS THAT CAN BE OPENED.
SOME ELDERLY PEOPLE ON LIMITED INCOME IN URBAN AREAS WHO CHOSE NOT
TO USE THEIR AIR-CONDITIONER OUT OF FEAR OF AN EXPENSIVE
ELECTRICAL BILL.

WHAT YOU CAN DO TO HELP OTHER PEOPLE?...
DRIVE AN AT RISK PERSON TO AN AIR-CONDITIONED REGIONAL SHELTER OR
SHOPPING MALL...OR TO YOUR HOME IF IT HAS AIR-CONDITIONING.
MAKE FREQUENT TELEPHONE CALLS TO THE PEOPLE WHO ARE AT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM TUESDAY.

AN APPROACHING COLD FRONT WILL EVENTUALLY BRING A BREAK IN THE HEAT
ON WEDNESDAY AND WEDNESDAY NIGHT.  THERE IS A CHANCE FOR
THUNDERSTORMS AS THIS COLD FRONT MOVES THROUGH THE REGION.  THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE MAIN SEVERE WEATHER RISKS
WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ643>646-665-010900-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1155 PM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.  THE MAIN SEVERE WEATHER RISKS WILL BE
WIND GUSTS IN EXCESS OF 35 KNOTS AND LARGE HAIL.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heat. Local standard time, as filed.

Heat, Milwaukee

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Milwaukee forecast zone
Deaths
2 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Heat, Waukesha

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat, Dane

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat, Iowa

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat, Kenosha

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Heat, Racine

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat, Walworth

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat, Rock

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat, Green

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat, Lafayette

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat, Ozaukee

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heat, Washington

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat, Dodge

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Heat, Columbia

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat, Sauk

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat, Sheboygan

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heat, Fond du Lac

When
August 1, 12:00 AM CST to August 2, 11:00 AM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Milwaukee2006-08-0267MalePermanent HomeDirect
Heat, Milwaukee2006-08-0241MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532170, 5532171, 5532172, 5532173, 5532230, 5532231, 5532232, 5532233, 5532234, 5532235, 5532236, 5532237, 5532238, 5532239, 5532240, 5532241, 5532242, 5532243.